Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Corpus Christi, TX

April 4, 2018Jim Hogg County, Texas

NWS Corpus Christi, TX issued this special weather statement at Apr 4, 2018, 3:21 AM CDT for Jim Hogg County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2018, 3:21 AM CDT (08:21 UTC)
Expired
Apr 4, 2018, 3:45 AM CDT
In force
24 min
Issued by
NWS Corpus Christi, TX

County Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 154 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2333 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

540 
WWUS84 KCRP 040821
SPSCRP

Special Weather Statement
National Weather Service Corpus Christi TX
321 AM CDT WED APR 4 2018

TXZ239-040845-
Webb-
321 AM CDT WED APR 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEBB COUNTY...

At 320 AM CDT, a strong thunderstorm was located 9 miles south of
Mirando City, or 20 miles west of Hebbronville, moving east at 25
mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mirando City and Bruni. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2727 9912 2742 9910 2750 9880 2727 9880
TIME...MOT...LOC 0820Z 278DEG 24KT 2731 9902 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this special weather statement went out at Apr 4, 1:07 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 4, 1:07 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
107 AM CDT Wed Apr 4 2018

.DISCUSSION...

Note Aviation Discussion below corresponding to the 06z TAFs.

&&

.AVIATION...

Expect predominate MVFR conditions to develop overnight then
persist through Wednesday afternoon. Moderate/Breezy north wind
expected to develop overnight. Breezy/Windy conditions expected
Wednesday morning, mainly over the Coastal Bend. Wind will
transition to light/moderate by late Wednesday afternoon/evening.

&&

.PREVIOUS DISCUSSION... /Issued 846 PM CDT Tue Apr 3 2018/

DISCUSSION...

Just made a few changes to the grids given the current situation
and trends. Shorter term models are going a tad slower with the
front, which means the rain chances near the coast may bleed into
the 06Z-10Z time frame. As a result, did adjust the POPs for
tonight to account for this. Latest HRRR (which at times can be
over-doing rain chances) is still showing some convection as the
boundary moves down. Thus, did not want to lower or adjust POPs
too much, although it appears that (based on the 1 km
reflectivity) it is hinting more at scattered convection. Could
still not rule out a strong storm or two Victoria area and NE
coastal counties. Any good convection heading toward the gulf may
require a SMW as the winds will be elevated with any convection
along the front. Adjusted temperatures and dew points to fit
better with observations and current trends (brought the Forecast
Monitor to green at least for now).

Finally, will monitor for possible Wind Advisory for the coastal
areas as winds have the potential to gust to 40 mph or more for an
hour or two. Want to see the new meso-models before pulling the
trigger on that.

Products have been updated.

MARINE...

Sustained winds behind front are expected to be below 30 knots but
could have some gusts to 35-40 knots along fropa. At this time,
since surrounding areas are keeping SCA conditions will not pull
the trigger on any gale conditions at this time, but we could have
some gusts 35 knots or so with the front. Will monitor.

PREVIOUS DISCUSSION... /Issued 638 PM CDT Tue Apr 3 2018/

DISCUSSION...

See .AVIATION discussion for the 00Z TAFs.

AVIATION...

Main issue is the timing of the front and the possible convection
with it, then how strong the winds will be behind it. Do have
TEMPO TSRA for the thunder at all but KLRD, where not very likely
to happen there. TEMPO group is associated with the timing of the
front, expected sometime around 03Z at KVCT, and 05Z-06Z at the
other three terminals. Winds will be NNE with increasing winds
likely above 20 kts sustained at eastern terminals. Will likely
have some MVFR conditions with the front at the eastern terminals
as well, with MVFR likely continuing after 12Z at KCRP (but
improving AOA 18Z), but improving before that at the other
terminals. Winds will remain elevated and gusty but diminish
during the afternoon, lastly as usual at KCRP with gusty winds
continuing through most of the afternoon with the NE flow from the
bays.

PREVIOUS DISCUSSION... /Issued 407 PM CDT Tue Apr 3 2018/

SHORT TERM (Tonight through Wednesday night)...

A strong cold front positioned across Central Texas will continue
on its southward track into the region tonight as an upper level
trough digs into the Central Plains. Although the region has been
fairly capped this afternoon, anticipate the cap to begin to
erode late this afternoon into this evening as the front
approaches and a series of shortwaves moves out from northern
Mexico and across the region. Hi-res models continue to indicate
that our CWA will be more on the tail end of the stronger
developing convection, and will continue with the highest PoPs
across the northern Coastal Bend into the Victoria Crossroads.
Given MUCAPE values still around 2000 to 2500 J/kg this evening,
forcing from the front, and the upper level support overhead,
some strong storms will be possible. Widespread severe storms are
not anticipated, but an isolated severe storm cannot be ruled out,
especially across northeast portions of the Victoria Crossroads
where SPC has outlined a Slight Risk. The majority of convection
will move through generally before midnight, with some scattered
storms lingering a bit longer into the early morning hours.

Breezy to windy north winds can be anticipated to develop across
South Texas and the Middle Texas Coastal Waters during the early
morning hours. A Small Craft Advisory is already in effect for
early Wednesday morning through the afternoon. Strong gusts will
be possible overland, especially along the coastal areas late
tonight through the early morning. Winds will gradually relax
through the day on Wednesday.

Much cooler air will filter into the region tonight, with lows in
the mid 50s to low 60s. Tomorrow will be much cooler, with highs
struggling to get into the low 70s during the afternoon. Similar
temperatures will then redevelop tomorrow night.

LONG TERM...

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    61  79  70  86  70  /  10  20  10  10  10
Victoria          53  79  68  83  64  /  10  20  10  20  20
Laredo            60  82  68  92  68  /  10   0  10   0  10
Alice             58  81  68  90  68  /  10  20  10  10  10
Rockport          63  77  71  82  69  /  10  20  10  10  10
Cotulla           57  81  67  90  65  /  10   0  10  10  10
Kingsville        59  81  69  88  69  /  10  20  10  10  10
Navy Corpus       65  78  72  83  71  /  10  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 7 PM CDT this evening For the
     following zones: Coastal waters from Baffin Bay to Port
     Aransas out 20 NM...Coastal waters from Port Aransas to
     Matagorda Ship Channel out 20 NM...Waters from Baffin Bay
     to Port Aransas from 20 to 60 NM...Waters from Port Aransas
     to Matagorda Ship Channel from 20 to 60 NM.

     Small Craft Advisory until 1 PM CDT this afternoon For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas...Bays and Waterways from Port Aransas to Port
     O'Connor.

&&

WC/87...AVIATION
Hazardous weather outlook, Apr 3, 5:21 AM CDT, 22 hours before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
521 AM CDT Tue Apr 3 2018

TXZ229>234-239>247-041030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
521 AM CDT Tue Apr 3 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Moderate Risk of Dangerous Rip Currents along the gulf-facing
beaches of the Middle Texas Coast.

Scattered thunderstorms are expected to develop tonight as a cold
front pushes through the area. Strong thunderstorms will be
possible across the coastal plains and into the coastal waters
with an isolated severe thunderstorm possible. Main threats from
any strong or severe storms will be hail and strong wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will be possible over the coastal plains
on Thursday and in the Victoria Crossroads Friday. Scattered
showers and thunderstorms will be possible with the next cold
front moving through the area Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-041030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
521 AM CDT Tue Apr 3 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Small Craft Advisory in effect for the bays and nearshore waters
south of Port Aransas through 1 PM. Additional SCAs will be
likely for all waters late tonight in wake of the cold front.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to possibly very strong offshore flow will occur behind the
cold front Wednesday morning across the coastal waters as a strong
cold front pushes through the area. Wind gusts may approach gale
force at times.

Scattered showers and thunderstorms will be possible with the
next cold front moving through the area Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CB/TMT

In the hours before

Special weather statement, Apr 4, 1:19 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
119 AM CDT WED APR 4 2018

TXZ240-040700-
Duval-
119 AM CDT WED APR 4 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUVAL COUNTY...

At 118 AM CDT, a strong thunderstorm was located near Benavides,
moving northeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
San Diego, Benavides, San Jose and Rosita.

LAT...LON 2753 9853 2773 9855 2789 9824 2748 9823
TIME...MOT...LOC 0618Z 237DEG 26KT 2766 9841

GW
Special weather statement, Apr 4, 2:00 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
200 AM CDT WED APR 4 2018

TXZ239-040800-
Webb-
200 AM CDT WED APR 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEBB COUNTY...

At 159 AM CDT, a strong thunderstorm was located over Laredo
International Airport, or near Laredo, moving southeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Laredo, Rio Bravo, Laredo International Airport, Ranchitos Las Lomas,
St Augustine High School South Laredo, Laredo Community College,
Laredo Country Club, United South High School, Texas A&M
International University and Aguilares.

LAT...LON 2736 9951 2741 9949 2745 9950 2749 9948
      2750 9950 2750 9953 2755 9952 2756 9951
      2757 9951 2767 9921 2738 9905 2729 9935
      2732 9937 2726 9945 2726 9948
TIME...MOT...LOC 0659Z 326DEG 14KT 2753 9942

GW
Special weather statement, Apr 4, 2:03 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
203 AM CDT WED APR 4 2018

TXZ240-241-040800-
Jim Wells-Duval-
203 AM CDT WED APR 4 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUVAL AND
SOUTHWESTERN JIM WELLS COUNTIES...

At 202 AM CDT, a strong thunderstorm was located near Palito Blanco,
or 8 miles south of San Diego, moving east at 15 mph.

Winds in excess of 30 mph and pea to possibly marble size hail are
possible with this storm.

Locations impacted include...
Alice, San Diego, Premont, Ben Bolt, Palito Blanco, Alice Acres and
San Jose.

LAT...LON 2728 9818 2763 9838 2787 9817 2764 9803
      2764 9806 2739 9806
TIME...MOT...LOC 0702Z 273DEG 12KT 2763 9825

GW
Special weather statement, Apr 4, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
321 AM CDT WED APR 4 2018

TXZ239-040845-
Webb-
321 AM CDT WED APR 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEBB COUNTY...

At 320 AM CDT, a strong thunderstorm was located 9 miles south of
Mirando City, or 20 miles west of Hebbronville, moving east at 25
mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mirando City and Bruni.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2727 9912 2742 9910 2750 9880 2727 9880
TIME...MOT...LOC 0820Z 278DEG 24KT 2731 9902

87

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:19 AM CDTSpecial Weather StatementCRPDuval41 min
Apr 4, 2:00 AM CDTSpecial Weather StatementCRPWebb60 min
Apr 4, 2:03 AM CDTSpecial Weather StatementCRPJim Wells57 min

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.